Mississippi, 2001

Flash Flood in Mississippi, September 1, 2001

September 1, 2001 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 1, 2:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Sep 1, 2:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT SAT SEP 1 2001

MODELS CONTINUE TO BE IN GOOD AGREEMENT ON MAINTAINING A WET PATTERN
ACROSS THE LOWER MISSISSIPPI VALLEY REGION THROUGH LABOR DAY. THEY
ARE ALSO IN GOOD GENERAL AGREEMENT THAT HEAVY RAIN WILL DEVELOP OVER
THE NORTHWEST HALF OF THE AREA TODAY...AND WILL EXTEND THE FLASH
FLOOD WATCH ACCORDINGLY.

00Z RUNS OF AVN/ETA INDICATE A MID LEVEL SHORTWAVE TROF WILL SLOWLY
TRANSLATE EASTWARD FROM CNTRL TX TO THE ARKLAMISS REGION BY LATE
SUNDAY. THE AVN IS A BIT FARTHER NORTH WITH 850-700MB CLOSED
LOW...BUT SEEMS A BIT TOO BULLISH WITH QPF (SO SURPRISE WITH AVN).
IN ANY CASE...GOOD INFLOW FROM THE WRN GULF WILL EXIST AHEAD OF THE
MID LEVEL TROF AXIS WITH PRECIP WATER CONTINUING AOA 2 INCHES. GOOD
UPPER DIVERGENCE ASSOC WITH RIGHT ENTRANCE OF UPPER LEVEL JET OVER
THE TN VALLEY WILL PROVIDE SUPPORT FOR HEAVY RAIN DEVELOPMENT OVER
NE LA/SE AR/NWRN MS TODAY. IN ADDITION...MESOSCALE CONVECTIVE VORTEX
(ON SMALLER SCALE THAN PRIMARY SHORTAVE TROF) NOTED ON KSHV 88-D
NOTED ATTM ENTERING WRN LA WILL PROVIDE ADDITIONAL SUPPORT AS IT
MOVES EASTWARD IN CONFLUENT FLOW...AND SHOWER/TSTMS ARE CURRENTLY
INCREASING OVER WRN CO/PARISHES OF FORECAST AREA. ANTECEDENT SOIL
CONDITIONS CONTINUE TO WORSEN AND FLASH FLOOD GUIDANCE NUMBERS ARE
GENERALLY DOWN TO 1.5 TO 2.5 IN/HR IN WATCH AREA. THANKS TO SHV AND
LZK FOR COORDINATION ON WATCH.

EXPECT CONVECTION TO BE MORE BROKEN IN COVERAGE OVER SE PORTIONS OF
THE AREA WITH LESSER CHANCE FOR TSTM TRAINING. WILL GO WITH HIGHEST
(CATEGORICAL) POPS NW GROUPINGS THRU TONIGHT...WITH MENTION OF
THREAT FOR LOCALLY HEAVY RAIN IN ALL ZONES TODAY. BY LATE SUNDAY
INTO LABOR DAY...EXPECT BEST DYNAMICS WILL SHIFT FARTHER SOUTHEAST
(MODELS CONSISTENT IN THIS FORECAST) AND WILL PLACE HIGHER POPS SE
ZONES.

IN THE EXTENDED...00Z RUNS OF AVN/MRF/UKMET PROVIDE NO REASON TO
CHANGE THE CURRENT WET EXTENDED FORECAST.

PRELIM NUMBERS...
JAN 85/73/85/72 9774
MEI 85/72/85/72 7684

.JAN...
MS...FFA TODAY ZNS 018-019-025>029-034>037-040>042-047-053-059>061
LA...FFA TODAY ALL ZONES.
AR...FFA TODAY ALL ZONES.

43

In the hours before

Special weather statement, Sep 1, 4:21 AM CST, 4 hours 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
521 AM CDT SAT SEP 01 2001

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT OVER THE JACKSON
FORECAST AREA. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT
SOME MAY PRODUCE TORRENTIAL RAINFALL...FREQUENT LIGHTNING
STRIKES...AND WIND GUSTS TO 35 MPH. THE AIRMASS OVER THE REGION
CONTINUES TO BE VERY MOIST AND SOMEWHAT UNSTABLE...AND SUPPORTIVE
OF SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH TONIGHT.

...FLOODING...
TORRENTIAL RAINFALL...NEAR THREE INCHES PER HOUR...MAY OCCUR OVER
EXTREME SOUTHEAST ARKANSAS...PORTIONS OF NORTHEAST
LOUISIANA...ALONG WITH WESTERN AND NORTH CENTRAL PORTIONS OF
MISSISSIPPI. THIS WILL INCLUDE LOCATIONS GENERALLY WEST AND NORTH
OF A BUDE...TO MAYERSVILLE...TO KOSCIUSKO...TO WALTHALL LINE.
SOILS IN THIS REGION ARE NEAR SATURATION...AND SUCH HEAVY
RAINFALL COULD CAUSE FLOODING OF SMALL STREAMS AND LOW-LYING
AREAS. ELSEWHERE...ACROSS CENTRAL AND EASTERN PORTIONS OF
MISSISSIPPI...RAINFALL WILL NOT BE AS WIDESPREAD...BUT LOCALLY
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOW-LYING AREAS.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION ON ROADWAYS AND NOT
DRIVE INTO WATER OF UNKNOWN DEPTH...ESPECIALLY AT NIGHT...WHEN IT
IS DIFFICULT TO GAUGE THE DEPTH OF WATER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Attala

When
September 1, 9:00 AM CST to 11:00 AM CST
Where
Attala County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
33.086, -89.581 (the zone’s center; the record gives no point)

Flooding occurred in low lying areas in various portions of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267610.